My Story -- 5 Years of Finasteride Use

Where are you from (country)?

Australia

How did you find this forum?

Medical Study – https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7231981/

What is your current age, height, weight?

29 – 204cm – 90kg

What specific drug did you use?

Finasteride

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?

Initially 1mg every other day (~3 years) followed by 1mg/day (~7 months)

What condition was being treated with the drug?

Hairloss

For how long did you take the drug (weeks/months/years)?

A total of about 4.5 years

How old were you, and WHEN (date) did you start the drug?

2015 – 23 years old

How old were you when you quit, and WHEN (date) did you quit?

October 2019 – 27 years old

How did you quit (cold turkey or taper off)?

Started tapering off around April 2019 and completely stopped in October

How long into your usage did you notice the onset of side effects?

~4 years

What side effects did you experience that have yet to resolve since discontinuation?

Loss of libido

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate (hard to say whether this is the case)
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other – My hair loss has completely stopped after ceasing use of the drug for close to 2 years now

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

No invasive treatments. However, I’m currently taking Creatine Monohydrate (~3g / day) to attempt to raise DHT (increased strength in the gym is an added bonus).

Most effective “treatment” I’ve found so far is daily meditation. It hasn’t really brought back my sex drive at all but has helped with me come to terms with my complete loss of libido and find happiness/content-ness with life again.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

I’ve had hormone levels checked multiple times since ceasing Finasteride usage. All the results are consistently normal other than my free testosterone levels being consistently below the normal range.

My Story/Timeline

2015

  • Started taking Finasteride on and off
  • Was prescribed the standard dose for hair loss (1mg/day) however I cycled my usage of the drug (roughly week on followed by a week off)
  • I have a very high sex drive at this point in my life

2018-08

  • Experienced no adverse side effects to this point.
  • Start taking Finasteride consistently at 1mg/day (no more cycling) as I notice hair loss on the weeks I don’t take it.

2019-04

  • Experience sudden loss of libido (felt like overnight change)
    • No interest in watching porn
    • No interest in having sex with random women
  • Experienced no other symptoms other than complete loss of sex drive
  • Continue using Finasteride

2019-10

  • No improvement in symptoms so I stop taking Finasteride (cold turkey)
  • Hair loss does not resume

Current

  • Total testosterone levels are within normal range, however free testosterone is low
  • Very low sex drive
    • Little interest in the opposite gender and having sex
    • Use Viagra (50mg Sildenafil Sandoz) which helps maintain an erection when not turned on
    • Can be turned on by a deep emotional connection to a women (e.g. thought of having kids together) but never experience physical/animal attraction
  • Hair loss has completely ceased

Summary

Hi all! I discovered this community yesterday so wanted to share my story. After reading and watching some of the videos that have been shared I actually feel somewhat lucky to have only really experienced a loss of my sex drive.

That said, losing my sex drive has still been quite hard for me. At times it feels like I lost a big part of my identity and has caused me a large amount of anxiety and sadness over the past couple of years.

It has made it extremely difficult starting a romantic relationship as, from my experience, sex is especially important for bonding at the start for most people. Loosing my sex drive has also made it a lot harder for me to connect with friends.

I’ll make sure to update this post as I attempt to reverse my reduced libido. Has anyone had any experience increasing their free testosterone? The only results in my blood work that have come back abnormal is having low free T (my total T is within the normal range)

Hello @roughead

Sorry that you had to end up here with the rest of us.

For starters I would be careful with the Fenugreek, it’s a 5ARI just like finasteride (although way weaker) and people here tend to get worse when using 5ARIs in the long run at least.

When it comes to the stopped hair loss, I can say I experienced the same thing. I used Fin for ~10 months and after I quit I didn’t lose any hair for almost 2 years. I started to lose again recently after I used 5g/d of Creatine. It did help with my erections, but not with any of my mental sides.

Also the low free T is a common theme of PFS sufferers. But in many cases raising it doesn’t really help much at all. There’s probably a reason why most of the T is bound up to begin with.

I can also say that I’m the opposite, my free T is quite high (SHBG = 22 nmol/L). So it’s not like low free T = instant PFS.

If you want to try to raise it you could use something like 6mg of Boron per day. But do your own research before trying anything.

Thanks for the advice @Cbrandel! I tend to eat a lot of Boron rich foods but might try out supplementing it anyway.

Hi @roughead

Welcome to the forum, from a fellow Aussie.

Although losing your libido is obviously terrible for a man in his prime years, I’m very grateful it seems you got off pretty lightly. So you’ve been off the drug for about a year now?

I remember I experienced most of my improvements between 12-36 months, so hopefully you continue to trend upwards over the next year.

Thank you also for completing the survey, it’s much appreciated.

Take care and please keep us updated.

Thanks @Sugarhouse! Actually been off it for 2 years now (stopped Oct 2019).

The loss of my libido is an interesting one. At times it has had a pretty negative affect on me mentally, but I wouldn’t say my mental side affects were a direct consequence of Finasteride usage (e.g. Finasteride caused my loss of libido which in turn caused me to be sometimes depressed… but Finasteride didn’t directly cause me to be depressed).

Did you have any Australian doctors or counsellors experienced with PFS that you could recommend? Would love to get in touch with one!

Also was there anything you did over the 12 - 36 month period where your symptoms improved that you think I could benefit from copying?